Drought, Vilas
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Vilas forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
The lack of significant precipitation during the month caused severe drought conditions (D2), that began in late September 2008, to persist across parts of north-central, central and northeast Wisconsin. The severe drought (D2) continued through March 2009.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
The lack of significant precipitation during the month caused severe drought conditions (D2), that began in late September 2008, to persist across parts of north-central, central and northeast Wisconsin. The severe drought (D2) continued through March 2009.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 31, 3:07 PM CST, 8 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 307 PM CST SAT JAN 31 2009 .SHORT TERM...TONIGHT AND SUNDAY. WARM FRONT PUSHING THRU NORTHEAST WI...WITH LOW CLOUDS CONTINUING THEIR SLOW EXIT OUT OF NORTHERN WI. SIG TEMP CONTRAST WITH 40 AT ISW AND 22 AT IMT. COLD FRONT NOW OVER CENTRAL MN EXPECTED TO MOVE THROUGH WI THIS EVENING. NOT SEEING MUCH COLD BEHIND THE FRONT WITH 40 ATTM IN THE EASTERN DAKOTAS. WINDS OVERNIGHT WILL KEEP THINGS MIXED...THUS THINKING TONIGHT IS THAT TEMPS WILL REMAIN MILD WITH DROP RELATIVELY LATE AS CAA BEGINS IN EARNEST. FOLLOWED SREF LEAD. GIVEN MILD AIRMASS AT THE SURFACE AND CAA LIKELY ALOFT EXPECT LAPSE RATES ON SUN TO BE RATHER STEEP. MODELS SHOWING 850-700 LAPSE RATES OF 6.5 TO 7.5. HAVE BUMPED UP WINDS A BIT FROM PREVIOUS PACKAGE WITH WINDY WORDING IN FORECAST FOR SUN. CLOUDS TO INCREASE IN AFTN AHEAD OF SECONDARY SURFACE TROF/FRONT DROPPING SOUTH...THOUGH DYNAMICS/MOISTURE NOT ENOUGH TO KEEP POPS IN FOR AFTN. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY NEXT SYSTEM DROPPING SOUTH OUT OF CANADA WILL BRING A CHANCE OF SNOW TO THE NORTH SUNDAY NIGHT. SIGNIFICANT 500MB TROUGH / UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA MONDAY AFTERNOON INTO MONDAY NIGHT. THE FEATURE WILL BRING SCATTERED SNOW SHOWERS AS MODELS INDICATING STEEP 1000/850MB LAPSE RATES AND UPWARD VERTICAL MOTION. MID LEVEL LAPSE RATES BETWEEN 700/500MB ONLY AROUND 5.5 C/KM. THIS FEATURE COULD BRING A FEW INCHES OF SNOW MONDAY AFTERNOON AND MONDAY NIGHT. THE ONLY EXCEPTION WILL BE ACROSS FAR EASTERN WISCONSIN WHERE LOW LEVEL WINDS WILL TURN OFF OF LAKE MICHIGAN AND BRING LAKE ENHANCEMENT TO KEWAUNEE AND MANITOWOC COUNTIES. GFS DEPICTED THIS SCENARIO WHICH WAS NOT SEEN ON THE 12Z WRF MODEL THIS MORNING. HAVE BOOSTED CHANCES FOR SNOW SHOWERS OVER THE FAR EAST LATE MONDAY NIGHT INTO TUESDAY MORNING BEFORE LOW LEVEL WINDS BACK TO THE NORTHWEST MONDAY AFTERNOON. IF FLOW DOES COME OFF THE LAKE FOR A PERIOD OF TIME... LATER SHIFTS WILL NEED BOOST SNOWFALL TOTALS ACROSS KEWAUNEE AND MANITOWOC COUNTIES. THE ARCTIC AIR WILL WORK INTO THE REGION MONDAY AFTERNOON INTO MONDAY NIGHT. MEX GUIDANCE IS TOO WARM FOR MONDAY NIGHT THROUGH WEDNESDAY BASED ON 850MB TEMPERATURES AND DEEP SNOW PACK ACROSS THE AREA. SOME WARMING IS EXPECTED TOWARDS THE END OF NEXT WEEK. HOWEVER...ECMWF HAS BACKED OFF ON THE EASTWARD PUSH OF THE WARM AIR INTO THE GREAT LAKES. THE ARCTIC OSCILLATION IS IN THE NEGATIVE PHASE AT THE MOMENT. THE NEGATIVE PHASE WOULD SUGGEST THE POSSIBILITY OF A FURTHER SOUTH INTRUSIONS OF ARCTIC AIR INTO THE WESTERN GREAT LAKES INTO NEW ENGLAND OVER THE NEXT SEVERAL WEEKS. BASED ON MODEL PERFORMANCE OVER THE LAST FEW WEEKS ON WARMING UP TOO FAST...LATER SHIFTS WILL NEED TO MONITOR THE WARM UP AND MAY NEED TO PUSH BACK OR DELAY THE WARM UP DEPENDING ON THE LATER MODEL RUNS OF THE ECMWF IF THE SOUTHWARD TREND OF THE ARCTIC IS PUSHED EVEN FURTHER SOUTH. THE NEXT SNOW MAKER SHOULD MOVE ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY && .AVIATION...LOW CIGS CONTINUE TO WORK NORTH OUT OF STATE AS WARM FRONT LIFTS NORTH. EXPECT MAINLY VFR CONDITIONS THROUGH DAY PERIOD SUN...THOUGH STRONG...GUSTY LLVL WINDS TO LEAD TO LLVL WIND SHEAR MUCH OF PD. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TE/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 326 AM CST SAT JAN 31 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 326 AM CST SAT JAN 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF LIGHT SNOW MONDAY AND MONDAY NIGHT. ALTHOUGH A MAJOR STORM IS NOT ANTICIPATED...THERE COULD BE ENOUGH SNOW TO LEAD TO SLIPPERY ROADWAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-011200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 326 AM CST SAT JAN 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE INTO SUNDAY EVENING. JS
The national radar mosaic for the moment the first event began.
16 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154495, 154496, 154497, 154498, 154500, 154501, 154502, 154504, 154505, 154506, 154507, 154508, 154509, 154510, 154511, 154512.